Instructor Expertise – Anaphylaxis

Anaphylaxis_Training

New guidance from the Medicines and Healthcare Products Regulatory Agency (MHRA) has been issued following a recent review of adrenaline auto-injectors.

Anaphylaxis is a life-threatening allergic reaction, which can be triggered by a variety of food and other allergens. The new guidance on the use of adrenaline auto-injectors states:

“After every use, an ambulance should be called even if symptoms are improving, the individual should lie down with legs raised and, if at all possible, should not be left alone.”

Remember the following steps to treating someone with a dangerous allergic reaction:

  1. Call 999, ask for an ambulance and state “anaphylaxis”, even if symptoms are improving.
  2. Lie flat with the legs raised in order to maintain blood flow. If the casualty has breathing difficulties get them to sit up to make breathing easier.
  3. Seek help immediately after using the auto-injector and if at all possible stay with the person while waiting for the ambulance.
  4. If the person does not start to feel better, the second auto-injector should be used five to 15 minutes after the first

Full details and an advice sheet are available on the MHRA website. Please use this information in your instructor resources.